How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 31243
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

I am desperate help! I have recently been started

Customer Question

I am desperate for some help! I have recently been started on Levothyroxine injections (IM), as I am unable to absorb oral thyroxine for unknown reasons which has baffled several Endocrine specialists throughout the UK! However, administering the 1ml of Levothyroxine solution is excruciatingly painful. It hurts like hell going in, and the pain immediately after injecting is even worse, and typically lasts around 5 minutes before it slowly eases off over the next 20 mins or so. It actually feels like someone has taken a pair of pliers to me, deep inside the area concerned and is twisting them around and around.
The pain is the same whether a doctor, nurse (my best friend is an RGN) or myself administers the injection, and I have tried doing it slowly, quickly, in my upper arm, thigh (aforementioned friend had even tried my bum) - nothing makes a difference.
I have spoken to my Endocrinologist and he agrees it is the solution itself which is causing the pain - the needle (1.25 blue) doesn't bother me in the slightest and I don't even feel it when I insert it, it's only when that awful solution starts to go in that the trouble begins. However, he is unable to offer any advice, as I am the first patient he knows of in the UK who has Thyroxine administered via IM injection.
I am almost at the end of my rope after only 2 weeks of this torture. In addition, my legs are starting to feel permanently stiff and sore, but I find it difficult to self-administer into my own upper arm and therefore have to use my thighs. I dread carrying out this injection every day, it really is THAT painful, and the thought of having to do this every day for the rest of my life is almost unthinkable.
What I would really like to know, is there ANYTHING at all that I can try which might make this process less painful each day? I have even tried taking a painkiller about half an hour before, but it made no difference. I'm really not being a wimp - I have had countless cortisone injections in my spine and hips and several epidural procedures and I would endure these 20 times a day over injecting this thyroxine.... Help!!
Many thanks in advance for any assistance.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Chip replied 1 year ago.
Hi.

There is a simple solution for this--ask for some vials of 1% Lidocaine--the local anesthetic--so you can mix the levothyroxine in the syringe with a quarter ml of the Lidocaine.

That should numb the injection area for at least 20 minutes and relieve your pain

Let me know if you need more information please
Dr. Chip and other Medical Specialists are ready to help you
Customer: replied 1 year ago.
Oh my word - I do hope my Endo will agree to this, as it sounds like a perfect solution. Is Lidocaine safe to be injected every day though?
Also, just out of curiosity, have you experienced or heard of this complaint before? Or is IM thyroxine administration as rare elsewhere as it is in the UK?!
Thank you very much.
Expert:  Dr. Chip replied 1 year ago.
Yes, that small amount is totally safe for daily injections.

Not specifically with levothyroxine but yes with other injectable medications

I don't think your endocrinolgist will have any problem with my suggestion but let me know how it goes and please remember to rate my service to you
Customer: replied 1 year ago.
Thank you. Rating done :-)
Expert:  Dr. Chip replied 1 year ago.
Take care and thank you Maddie